CBRNe – Chemical, Biological, Radiological and Nuclear incidents

NHS England, Public Health England and the Health Protection Agency have produced several very useful resources for us to use – BUT First.

Remove – Remove – Remove

Basics

Contacts

  • Health Protection Agency Teams – HERE
    • West Yorkshire
      • In hours: 0113 386 0300
      • Out of hours: 114 304 9843
  • ECOSA (Emergency Coordinated Scientific Advice System) – 0300 3033 493

  • UK NPIS – 0344 892 0111

Guides

Nerve Agent (Organophosphate)

  • HIGHLY TOXIC chemical warfare agents: small drop on skin can be FATAL
  • Cause death by RESPIRATORY ARREST due to CNS depression and muscle paralysis by same mechanism as organophosphorus insecticides
  • Absorbed through skin (through clothing) and eyes, by inhalation, or by ingestion
  • RAPID DRY DECONTAMINATION is essential following SKIN EXPOSURE; secondary cases can follow exposure to inadequately decontaminated primary cases
  • Clinical effects depend on agent, on dose, duration and route of exposure
  • Local effects are immediate
  • SPECIFIC ANTIDOTES AVAILABLE AND CAN BE LIFE SAVING IF ADMINISTERED PROMPTLY
  • Seek Immediate expert advice/support from:
    • ECOSA (Emergency Coordinated Scientific Advice System)
    • NPIS (National Poisons Information Service)
  • Always treat as a deliberate release – Contact Police

Staff Saftey (PHE Advice)

  • PPE (gowns, visors and two pairs of nitrile gloves) is adequate
  • It is not necessary to invoke lock down procedures in this situation
  • Ideally care should be provided in a single person room – where clothing and clinical waste can be secured safely for later disposal
  • Primary decontamination of a patient is achieved by removal and double bagging of their clothing
  • When time allows decontamination using a careful wash of the patient’s skin using soap / detergent and water is desirable using standard NHS PPE (gowns, visors and two pairs of nitrile gloves)

Management

P1 (Severe): Unconscious, convulsions, respiratory distress, respiratory paralysis / arrest, profound bradycardia (< 40), cyanosis.

P2 (Moderate): Not walking. Excessive secretions, confusion, not obeying commands, wheezing, incontinence.

Atropine dose in <12yrs (PHE recommendation) – 50 – 75 microgram/kg

Consider Opiate toxicity

The most important differential diagnosis is suspected opiate overdose, and a trial of naloxone should be given initially PHE recommend:

Naloxone 12 years or over:

  • Initial dose of 400 micrograms
  • No response after 60 seconds, give a further 800 micrograms
  • No response after  60 seconds, repeat 800 micrograms
  • No response (after a total of 2 mg) give a further 2mg dose
  • Large doses (4mg) may be required in a seriously poisoned patient.

Naloxone Under 12 years of age:

  • Initial dose of 100 micrograms/kg (0.1mg/kg) up to a maximum of 2mg,
  • No response after 60 seconds give another 100micrograms/kg (0.1mg/kg)
  • Repeat until a satisfactory response has been obtained or a maximum of 2mg has been given.

 

 

 

Leave a Reply

Your email address will not be published. Required fields are marked *

six − 5 =

This site uses Akismet to reduce spam. Learn how your comment data is processed.